Hail, Bergen
- When
- June 28, 3:01 PM EST
- Where
- Bergen County, 1.19 mi ESE of Montvale
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.044, -74.008
Penny sized hail reported on Cobh Road.
A cold front along with a rigorous mid level disturbance triggers thunderstorms across Northeastern New Jersey.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
A cold front along with a rigorous mid level disturbance triggers thunderstorms across Northeastern New Jersey.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jun 28, 1:07 PM EST, 1 hour 54 minutes earlier.
Area Forecast Discussion National Weather Service New York NY 207 PM EDT Sun Jun 28 2020 .SYNOPSIS... Broad and deep low pressure over Quebec sinks into New England today into Monday, and then linger in the vicinity of the area through midweek. A weak cold front will approach today and slowly slide east tonight, giving way to the low pressure in the area for much of the week. A strong cold front pushes through the region on Friday, with Canadian maritime high pressure likely building in for the weekend. && .NEAR TERM /THROUGH TONIGHT/... For this afternoon and early this evening the focus is clearly on how much coverage can take place, and potentially the degree of severity with respect to thunderstorms. We are right on the cusp in terms of having enough deep layer sheer to promote enough storm organization to warrant more areal extent in terms of convective coverage. Latest SPC analysis and HREF guidance is leaning towards the greatest convective / wind threat across the northern half of the CWA. The severe threat does appear slightly lower across Long Island where some CAPE has been used up from sea breeze boundaries which have already triggered some ordinary convection. The trigger will be the approach of a 700 mb shortwave currently over the Eastern Lakes and far Western NY. As this approaches and primes the mid level environment expect thunderstorms to develop in the vicinity of a thermal trough, which will eventually push further east. Most of the higher res CAMs attempt to develop a line, or at least broken line segments, multi- cell clusters just NW of the area this afternoon. Then push the activity east and potentially southeast into our area late this afternoon and early this evening. Unlike yesterday there is plenty of CAPE / instability available. Bulk shear values look to be a bit more marginal however, with around 30 kts or so to work with. So will be on the cusp as far as some convective storm organization. The primary threat looks to be strong, gusty winds. The secondary threat looks to be hail, with any stronger convective cores having the potential to have up to one inch hail. The biggest question at this point is overall coverage. Most of the CAMS have most of the potential coverage to the north and then across CT, then into eastern areas. SPC has a slight risk area that includes our entire CWA. The exact amount of coverage and the precise location of maximum coverage still remains in question for this afternoon into early this evening, but increasing overall instability along with old fine boundaries to work very well could increase the spatial extent of triggering of convection for this afternoon. Today's highs will be well into the 80s, and right around 90 across the metro. Southerly flow due to sea breeze enhancement will keep coastal communities cooler and closer to 80 during the afternoon. Showers and thunderstorm activity will wain with the loss of daytime heating and the progression of the cold front to the east during the late evening. With more in the way of clearing initially temperatures should get down into the middle 60s to around 70, with lower 70s across the metro. Depending on the extent of shower and thunderstorm activity from earlier, a damp wet moist ground will come into play and could very well lead to fog formation. This would be the case especially in areas that received more rainfall from any thunderstorms. Any advection behind the front in the lower levels is progged to be weak. Thus, areas of patchy fog are likely these aforementioned locations late tonight into early Monday morning. There is a moderate risk of rip current development at the Atlantic Ocean beaches today due to a 3 ft S wind waves and residual background 1 ft se swell. && .SHORT TERM /MONDAY THROUGH MONDAY NIGHT/... The closed upper low continues to sink south into New England on Monday. A sunny start with offshore flow and deep mixing, should allow temps to quickly warm into the mid to upper 80s by late morning/early afternoon for NE NJ, NYC and LI, with lower 80s to 85 for interior. Considerable cu development likely off the higher terrain and sinking southward by early afternoon, and sct shra developing off the higher terrain in a marginally unstable/weak shear environment, and sinking south into Lower Hud and S CT. Weak instability and shear combo does not support overly strong updrafts, but perhaps strong enough for isolated tstms with locally strong winds and small hail threat based on cold pool aloft and dry sub-cloud layer. Convection should quickly wane Monday evening with loss of daytime heating. With seasonably mild and comfortable conditions Monday Night. && .LONG TERM /TUESDAY THROUGH SATURDAY/... A closed upper low lingers over Southern New England through Wednesday before gradually shearing east on Thursday, as the next closed upper low closes off near New Foundland to end the week. This will result in unsettled weather for much of the week. Tuesday through Thursday, with cold pool instability aloft, deep cyclonic flow and rotating shortwave/vorticity energy of upper low overhead each day, scattered pulse shower and thunderstorm activity is likely each afternoon/early eve off higher terrain, and along surface troughing and sea breeze boundary/interactions; before the upper low shears east to end the week. Models in better agreement with the earlier mentioned closed low developing over NewFoundland and associated shortwaves swinging through New England, Friday into the weekend. This will likely have a backdoor cold front pushing through the area Friday, bringing a seasonable Canadian Maritime airmass into the region for the weekend. Daytime highs will run near to slightly above seasonable each day through Thursday. Temps on Friday will be tricky, with a later backdoor cold frontal passage allowing temps to get well above seasonable. Temps should fall back to seasonable range for the weekend. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... Low pressure tracking east through southern Quebec will bring a cold front across the terminals late this afternoon into early this evening. Weak low pressure will then remain east of the terminals through at least Monday. VFR. Scattered showers and thunderstorms are possible to around 01Z with local MVFR but thunderstorms will be mainly inland through much of the afternoon before drifting across the coastal areas 21-01z. Any thunderstorm may be strong with gusty winds, and possibly hail. Patchy fog and stratus possible tonight. Winds SW 10 to 15 kt except southerly along the coast where sea breezes influences occur. With the passage of a cold front this evening winds shift to the NW at less than 10 kt, and remain NW to N late tonight into early Monday morning. && .OUTLOOK FOR 18Z MONDAY THROUGH FRIDAY... .Monday...VFR. Isolated shower or storm north of NYC terminals. .Tuesday-Thursday...Chance showers and thunderstorms with MVFR. .Friday...VFR. && .MARINE... Conditions are expected to remain below SCA levels across all the forecast waters today through Thursday as weak low pressure remains in the vicinity of the waters. There is a chance that ocean seas east of Moriches Inlet build to near 5 feet Wednesday afternoon into Wednesday night with an east to southeast flow. && .HYDROLOGY... Heavy rainfall with any thunderstorms today could result in localized minor flooding. Slow moving diurnal convection Monday through Thursday will pose a localized minor flood threat each afternoon. No widespread hydrologic issues are anticipated through the forecast period. && .TIDES/COASTAL FLOODING... The western south shore back bays and some locations in western long Island sound may approach minor coastal flood benchmarks during the Tuesday late afternoon / evening high tide cycle. A southeasterly swell is expected to develop. Tides however will not be particularly high astronomically speaking, thus confidence of minor benchmarks being met are low at this time. && .EQUIPMENT... NYC NOAA Weather Radio Station KWO35 (162.55 MHz) is undergoing its final stages of testing, and is operating at full power. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. NJ...None. MARINE...None. && SYNOPSIS...NV NEAR TERM...JE SHORT TERM...NV LONG TERM...NV AVIATION...IRD MARINE...MET HYDROLOGY...NV TIDES/COASTAL FLOODING... EQUIPMENT...
Hazardous Weather Outlook National Weather Service New York NY 143 PM EDT Sun Jun 28 2020 CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-176-290000- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Northern Queens- 143 PM EDT Sun Jun 28 2020 ...SEVERE THUNDERSTORM WATCH 312 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ078-079-177-290000- Northwestern Suffolk-Northeastern Suffolk-Northern Nassau- 143 PM EDT Sun Jun 28 2020 This Hazardous Weather Outlook is for southeast New York. .DAY ONE...This afternoon and tonight. There is some potential for scattered strong to severe thunderstorms this afternoon into the evening. Strong to damaging winds gusts will be the main threat with these storms, with a secondary threat of one inch hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ340-345-350-353-355-290000- Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 143 PM EDT Sun Jun 28 2020 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. There is some potential for scattered strong to severe thunderstorms this afternoon into the evening. Strong to damaging winds gusts will be the main threat with these storms, with a secondary threat of one inch hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-290000- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor- 143 PM EDT Sun Jun 28 2020 ...SEVERE THUNDERSTORM WATCH 312 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ075-178-290000- Kings (Brooklyn)-Southern Queens- 143 PM EDT Sun Jun 28 2020 ...SEVERE THUNDERSTORM WATCH 312 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ080-081-179-290000- Southwestern Suffolk-Southeastern Suffolk-Southern Nassau- 143 PM EDT Sun Jun 28 2020 This Hazardous Weather Outlook is for southeast New York. .DAY ONE...This afternoon and tonight. There is some potential for scattered strong to severe thunderstorms this afternoon into the evening. Strong to damaging winds gusts will be the main threat with these storms, with a secondary threat of one inch hail. There is a moderate risk of rip currents at Atlantic Ocean beaches today. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
242 PM EDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0137 PM TSTM WND DMG PORT JERVIS 41.38N 74.69W
06/28/2020 ORANGE NY DEPT OF HIGHWAYS
TREE DOWN ON US 6 EASTBOUND IN PORT JERVIS.
&&
FEBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
248 PM EDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0159 PM TSTM WND DMG PINE BUSH 41.61N 74.30W
06/28/2020 ORANGE NY LAW ENFORCEMENT
TREE DOWN ON HOWELL STREET.
&&
FEBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
300 PM EDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND DMG CAMPBELL HALL 41.46N 74.26W
06/28/2020 ORANGE NY DEPT OF HIGHWAYS
DOWNED TREE ON NY 207 WESTBOUND, EAST OF NY 416.
&&
MWSpecial Weather Statement
National Weather Service New York NY
329 PM EDT Sun Jun 28 2020
CTZ006-282015-
Northern New Haven-
329 PM EDT Sun Jun 28 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NEW HAVEN COUNTY...
At 329 PM EDT, a strong thunderstorm was located over Southbury,
moving east at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Waterbury, Meriden, Naugatuck, Southbury, Wolcott, Cheshire,
Prospect, Middlebury, Beacon Falls and Oxford.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4156 7295 4156 7288 4154 7285 4157 7284
4157 7283 4155 7282 4157 7280 4158 7276
4153 7275 4142 7321 4143 7324 4149 7333
4151 7331 4151 7316 4156 7316 4157 7309
4159 7306 4161 7305 4164 7298 4164 7294
TIME...MOT...LOC 1929Z 304DEG 28KT 4147 7324
FigSpecial Weather Statement National Weather Service New York NY 338 PM EDT Sun Jun 28 2020 NYZ069-282030- Rockland- 338 PM EDT Sun Jun 28 2020 ...A STRONG THUNDERSTORM WILL AFFECT ROCKLAND COUNTY... At 338 PM EDT, a strong thunderstorm was located over Suffern, moving east at 30 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Suffern, Nyack, Monsey, New City, Tappan, Nanuet, Upper Nyack, Pearl River, Orangeburg, Spring Valley, Airmont, Chestnut Ridge, New Square, Wesley Hills and New Hempstead. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4119 7412 4116 7390 4100 7389 4112 7418 TIME...MOT...LOC 1938Z 304DEG 28KT 4113 7412 Fig
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
358 PM EDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL SPRING VALLEY 41.11N 74.05W
06/28/2020 E1.00 INCH ROCKLAND NY SOCIAL MEDIA
MULTIPLE SOCIAL MEDIA VIDEOS OF QUARTER SIZE HAIL.
&&
MWThe Brookhaven radar (KOKX), 98 km away, was scanning. The volume nearest the first event began at 20:03 UTC.
1 hail. Local standard time, as filed.
Penny sized hail reported on Cobh Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2020Every state in 2020This day in weather historyWarnings in New Jersey, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907819.